Question about Tegretol and Finasteride drug interaction?

I plan to come off finasteride, but I want to taper off slowly, so I need to know the answer to this question to be on the safe side. According to online drug interaction checkers I have used, the interaction between Tegretol and Finasteride is 'significant'. One of them says: "carbamazepine will decrease the level or effect of finasteride by affecting hepatic/intestinal enzyme CYP3A4 metabolism. Use Caution/Monitor." How much will it diminish finasteride's effects? Thanks for any help.

Doctor Answers 1

Finasteride and Tegretol: Are there significant drug interactions?

Speak to your neurologist and family physician  to determine their views on your specific situation. In general though, carbamazepine (Tegretol) is a CYP 3A4 inducer and finasteride a substrate. Overall, though the literature supports the notion that drug interactions of clinical importance have been not been identified. Both drugs are common and I've never had issues with these two medications used together. 

Remember though as a person comes off finasteride, they will likely lose hair (if the finasteride was helping to stop hair loss). Within 6-9 months, many experience a new baseline of (reduced) hair density.



These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.